MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HS WAVE 18CM OPEN SCHEARS; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HS WAVE 18CM OPEN SCHEARS; INSTRUMENT, ULTRASONIC SURGICAL
Catalog Number WAVE18S
Health Effect - Clinical Codes Necrosis (1971); Blood Loss (2597); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date of event: publication year of 2019.Batch # unk.This report is related to a journal article; therefore, no product will be returned for analysis and the manufacturing records cannot be reviewed as the lot/batch number has not been provided.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Does the author/surgeon believe that the ethicon device caused or contributed to the patient complications mentioned in the article? if yes, please explain.
 
Event or Problem Description
Title: clamp-crush technique versus harmonic scalpel for hepatic parenchymal transection in living donor hepatectomy: a randomized controlled trial.Author : ahmad mohamed sultan & ahmed shehta & tarek salah & mohamed elshoubary & ahmed nabieh elghawalby, rami said, mohamed elmorshedi & ahmed marwan & usama shiha & omar fathy & mohamed abdel wahab.Citation: journal of gastrointestinal surgery (2019) 23:1568¿1577; doi: https://doi.Org/10.1007/s11605-019-04103-5.The aim of this prospective randomized study was to compare the safety, efficacy, and outcome of clamp-crush technique (kelly-klasia) versus harmonic scalpel as a method of hepatic parenchymal transection in living-donor hepatectomy.From ma72015 to apr2016, 72 patients underwent right hemipatectomy for adult liver donor liver transplantation (ldlt) and were randomized into two techniques of hepatic parenchymal transection: group a ¿ harmonic scalpel (n=36; n=19 male and n=17 female; mean age of 23.5 years [19-63 years]; bmi of 26.3 kg/m^2 [18-32.4 kg/m^2), and group b ¿ spray clamp-crush (kelly-klasia)(n=36; n=24 male and n-12 female; mean age of 26 years [18-41 years]; bmi of 26.2 kg/m^2 [19.7-26.8 kg/m^2]).In group a, harmonic scalpel wave blade (harmonic wave® open shears ¿ ethicon) was used to achieve division and hemostasis of the hepatic parenchyma from the start till the end of hepatic parenchymal transection, unless significant vessels were encountered which require ligation and division.In group a, accidental bleeding events (n=8) and necrosis at the cut margin of 0.5mm [ranged 0.4-1.5mm] (n=36) occurred.Postoperative complications in group a included bile leakage (n=3) which were all treated conservatively; biloma (n=2) treated with aspiration (n=1) and re-exploration/surgery with biloma drainage (n=1); abdominal collections (n=8) which were treated with aspiration (n=1), tube drainage (n=1) and conservatively (n=6).Postoperative biochemical markers in group a (n=36) included significant increase in postoperative serum alanine aminotransferase at 1st and 3rd postoperative days (pod), significant increase in postoperative serum bilirubin and internationalized normal ratio at 5th and 7th pod, and significant increase in postoperative serum c-reactive protein.Harmonic scalpel allows sealing of small blood vessels and bile ducts between the vibrating blades during hepatic parenchymal transection resulting in reduction of blood loss and transection duration.On the other hand, it is associated with unintended bleeding events during parenchymal transection because of accidental injury of larger intrahepatic blood vessels.It cannot be used close to the hilar area because of the risk of thermal injury to adjacent vital structures.The necrotic area at the resection surface may result in postoperative biliary leakage or abdominal collections.The use of harmonic scalpel has been found to have a significantly higher rate of postoperative bile leak.This is related to mass coagulation of the deeper hepatic parenchyma including intrahepatic biliary ducts by harmonic scalpel leading to incomplete sealing of the glisson¿s sheath.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 1/2/2020.Additional information obtained: we do not think that the device contributed to the patient complications.It is not related to poor quality of the instrument but to the basic features of the energy device.Best regards (b)(6), md.Lecturer of surgery.Consultant of liver transplantation.Liver transplantation program, (b)(6), egypt.

Brand Name
HS WAVE 18CM OPEN SCHEARS
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9403663
Report Number3005075853-2019-23898
Device Sequence Number13995147
Product Code LFL
UDI-Device Identifier10705036003366
UDI-Public10705036003366
Combination Product (Y/N)N
Initial Reporter CountryEG
PMA/510(K) Number
K062000
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberWAVE18S
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/04/2019
Supplement Date Received by Manufacturer01/02/2020
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date01/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR AND HANDPIECE